Alert archive / Michigan / Beach Hazards Statements in 2025
Beach Hazards Statement 9, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Jul 9, 2025, 4:15 AM EDT for 4 counties in Michigan. It took effect at Jul 9, 2025, 2:00 PM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2025, 4:15 AM EDT (08:15 UTC)
- In effect from
- Jul 9, 2025, 2:00 PM EDT
- Expired
- Jul 10, 2025, 2:00 AM EDT
- In force
- 12 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Muskegon County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 52 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 8.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1352 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
991 WHUS43 KGRR 090815 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 415 AM EDT Wed Jul 9 2025 MIZ050-056-064-071-091615- /O.NEW.KGRR.BH.S.0009.250709T1800Z-250710T0600Z/ Muskegon-Ottawa-Allegan-Van Buren- 415 AM EDT Wed Jul 9 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From 2 PM EDT this afternoon through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The most hazardous conditions will develop late this afternoon, and will be at Muskegon State Park, Holland State Park, and North Beach in South Haven. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
3 follow-up statements
246 WHUS43 KGRR 091427 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1027 AM EDT Wed Jul 9 2025 MIZ050-056-064-071-100000- /O.CON.KGRR.BH.S.0009.250709T1800Z-250710T0600Z/ Muskegon-Ottawa-Allegan-Van Buren- 1027 AM EDT Wed Jul 9 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From 2 PM EDT this afternoon through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The most hazardous conditions will develop late this afternoon, and will be at Muskegon State Park, Holland State Park, and North Beach in South Haven. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
664 WHUS43 KGRR 092301 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 701 PM EDT Wed Jul 9 2025 MIZ050-056-064-071-100600- /O.CON.KGRR.BH.S.0009.000000T0000Z-250710T0600Z/ Muskegon-Ottawa-Allegan-Van Buren- 701 PM EDT Wed Jul 9 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT THURSDAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Until 2 AM EDT Thursday. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Northerly winds will increase to 15 to 25 mph for a time this evening which will build wave heights into the 3 to 5 foot range. Dangerous waves and currents for swimmers are expected from this evening into tonight south of Whitehall. North side of north piers will be dangerous areas to swim such as Holland State Park and North Beach in South Haven. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ Duke
732 WHUS43 KGRR 100559 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 159 AM EDT Thu Jul 10 2025 MIZ050-056-064-071-100700- /O.EXP.KGRR.BH.S.0009.000000T0000Z-250710T0600Z/ Muskegon-Ottawa-Allegan-Van Buren- 159 AM EDT Thu Jul 10 2025 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 2 AM EDT EARLY THIS MORNING... Winds and waves have dropped off across the area. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 9, 4:06 AM EDT, 9 minutes earlier. Its key messages:
- Storms possibly strong this afternoon
- Rain chances increase beginning Friday and peaking Saturday
Area forecast discussion, Jul 9, 4:06 AM EDT, 9 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 406 AM EDT Wed Jul 9 2025 .KEY MESSAGES... - Storms possibly strong this afternoon - Rain chances increase beginning Friday and peaking Saturday && .DISCUSSION... Issued at 406 AM EDT Wed Jul 9 2025 - Storms possibly strong this afternoon So far tonight, storms have been well behaved, and no hydrology concerns have cropped up yet. We are seeing a very marginal low level jet of 15+ knots acting on over 1000 J/kg of MU CAPE in place over the area. Deep layer shear is only around 20 knots, thus the limited organization to them. We will likely see a brief lull in the shower/storm activity, before more pop up as early as this morning, and more so toward noon. These showers and storms will be forming out ahead of the cold front that will be moving through the forecast area. Places across the NW section of the forecast area will see the front come through with no diurnal instability, but as mentioned above, we do have some in place. The SE portion of the area will see the best coverage of showers/storms this afternoon, and have the best potential for some of them to become locally strong. Ahead of the cold front, CAPEs are forecast to increase to over 2000 J/kg with good diurnal heating taking place, and the front arriving later. Deep layer shear values are forecast to stay below 25 knots, continuing to limit the organization of the storms. Forecast soundings show mid level lapse rates not impressive around 6 C/km. The better threat would be some microbursts with DCAPE values up around 1000 J/kg. Again, not expecting these to be widespread, but does justify the Marginal Risk issued by the SPC. We will see everything clear out of the area by 22-00z tonight as the front will exit by then. - Rain chances increase beginning Friday and peaking Saturday We will see a break in the bonafide rain chances on Thursday and possibly into Friday as upper ridging and a weak sfc ridge move across the area. There is a non-zero chance of a shower showing up across the NE section of the area, likely the result of convergence of mesoscale/lake breeze interaction. Most areas will be dry, and it is not high enough to include at this time. There is some concern that the models may not have a great handle on rain chances for Friday. More ensemble members had rainfall coming in on Friday, where some of the latest members have lost this QPF. Some are still holding on to it, which looks reasonable given the expected strength of this wave. We will keep rain chances low for the time being and watch the latest trends. The main rain event for the area still looks to come in centered on Saturday, but could start as early as late Friday night, and could linger into Saturday evening. This system will have good moisture transport ahead of the front. This will bring some pretty good instability over the area ahead of it with 2000+ J/kg. Deep layer shear is also sufficient to bring some potential organization to the storms. The exact timing and amount of instability is in question, but definitely something to watch. Once the front moves out by Sunday, we will see drier conditions ensue, with summerlike temperatures holding on with no significant cooling taking place. && .AVIATION /06Z TAFS THROUGH 06Z THURSDAY/... Issued at 154 AM EDT Wed Jul 9 2025 We are looking at a complicated forecast period through the first 18 hours or so before conditions improve for all of the terminals. We have scattered showers and storms over most of the southern third of the forecast area, or all of the terminals except KMKG, and near KGRR. These scattered showers and storms are forecast to persist through the first 4-6 hours of the forecast, and could drop conditions down to MVFR or even IFR under the heaviest cells. They should tend to diminish temporarily after 10-12z. We will see additional showers and storms develop then this afternoon as the front passes through. The front will first pass through KMKG early, like 09-12z and have some showers and lower clouds possibly with it, with light winds and the abundant moisture in place. We will see additional showers form and some storms as we see heating of the day boost this activity. Coverage should be enough for all of the sites except KMKG, to go with a tempo TSRA group for a few hours this afternoon. It appears most of this activity should move out of all of the sites by 21-22z this afternoon. Some bkn VFR clouds may linger into the evening hours, but will clear out before the end of this forecast period. && .MARINE... Issued at 406 AM EDT Wed Jul 9 2025 We will be issuing a Beach Hazards Statement and Small Craft Advisory for the nearshore waters south of Whitehall for today. The winds coming in behind the cold front, combined with the mesoscale effects of the ridge building in will bring winds and waves close to, and maybe just exceeding criteria. Given we are in the heart of boating and swim season, we feel it is best to err on the side of caution and issue the headlines. The worst of the conditions will be mostly in the evening, but they will come up quick. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...None. && DISCUSSION...NJJ AVIATION...NJJ MARINE...NJJ
Hazardous weather outlook, Jul 8, 4:38 AM EDT, 23 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 438 AM EDT Tue Jul 8 2025 MIZ037>040-043>046-050>052-056>059-064>067-071>074-090845- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 438 AM EDT Tue Jul 8 2025 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight There is a small chance of a thunderstorm today and this evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of a thunderstorm Wednesday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-090845- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 438 AM EDT Tue Jul 8 2025 This hazardous weather outlook is for the nearshore waters from St Joseph to Manistee. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Winds and waves may increase enough to cause hazardous conditions for mariners and swimmers. There is a chance of a thunderstorm Wednesday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 4:11 AM EDT | Small Craft Advisory | GRR | 22 hr | |
| Jul 9, 1:46 PM EDT | Special Weather Statement | GRR | Gratiot | 59 min |
| Jul 9, 2:03 PM EDT | Special Weather Statement | GRR | Jackson | 27 min |
| Jul 9, 2:29 PM EDT | Special Weather Statement | GRR | Montcalm | 61 min |
| Jul 9, 3:29 PM EDT | Special Weather Statement | GRR | Ionia | 61 min |
| Jul 9, 4:21 PM EDT | Special Weather Statement | GRR | Ingham | 39 min |
Nearby
Beach Hazards Statements in Michigan, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.